Alert archive / Virginia / River Flood Warnings in 2015

River Flood Warning 15, NWS Blacksburg, VA

November 10, 2015Campbell County, Charlotte County, Halifax County, Virginia

NWS Blacksburg, VA issued this river flood warning at Nov 10, 2015, 10:11 AM EST for Campbell County, Charlotte County, Halifax County, Virginia. It took effect at Nov 10, 2015, 4:13 PM EST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Nov 10, 2015, 10:11 AM EST (15:11 UTC)
In effect from
Nov 10, 2015, 4:13 PM EST
Expired
Nov 11, 2015, 1:18 PM EST
In force
21 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
Minor

Counties Campbell County, VA, Charlotte County, VA, Halifax County, VA

The radar

The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Roanoke River at Brookneal (BROV2).

Action stage
20 ft
Minor stage
23 ft
Moderate stage
27 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02062500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Nov 10, 6:16 AM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Nov 10, 6:16 AM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
616 AM EST TUE NOV 10 2015

.SYNOPSIS...
A COMPLEX AREA OF LOW PRESSURE WILL LIFT NORTHEAST ACROSS THE
REGION THIS MORNING BEFORE EXITING THIS AFTERNOON. HIGH PRESSURE
WILL BUILD INTO THE AREA FROM THE WEST LATER TODAY INTO
WEDNESDAY BRINGING A RETURN TO DRY WEATHER. A FAST MOVING COLD
FRONT WILL CROSS THE REGION THURSDAY MORNING.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 240 AM EST TUESDAY...

DRIER WEATHER TO MAKE A RETURN LATER TODAY AS THE ONGOING WEDGE EXITS
AHEAD OF INCREASING NW FLOW THAT WILL ARRIVE IN ADVANCE OF HIGH
PRESSURE BUILDING IN FROM THE WEST THROUGH TONIGHT. HOWEVER AHEAD OF
THE DRYING WILL STILL HAVE TO DEAL WITH COMPLEX LOW PRESSURE ACROSS THE
REGION EARLY THIS MORNING WITH THE UPPER WAVE LIFTING BY TO THE NW THIS
MORNING WHILE THE SURFACE LOW NOW OVER NORTH CAROLINA LIFTS UP THE
COAST THIS AFTERNOON. BETWEEN THE TWO WILL HAVE A SHARP SHEAR AXIS THAT
WILL CAUSE THE FLOW TO QUICKLY TURN FROM ONSHORE TO WESTERLY FROM
SOUTHWEST TO NORTHEAST THROUGH THIS AFTERNOON. DYNAMICS AND LIFT WITH
THESE FEATURES ALONG WITH CONVERGENCE ALONG THE DEPARTING COOL POOL
COULD LEAD TO MORE SHOWERY NATURE RAINFALL THIS MORNING WITH EVEN SOME
ISOLATED THUNDER POSSIBLE FAR NW AND SOUTHEAST EARLY ON. OTHERWISE
LOOKING AT MORE DRIZZLE/FOG THAT WILL GRADUALLY GET SCOURED OUT WITH
PERHAPS ONLY THE FAR NORTHEAST AND CENTRAL BLUE RIDGE POSSIBLY HANGING
ON TO MORE LOW CLOUDS UNTIL THE NORTHWEST GRADIENT BREAKS THROUGH THIS
AFTERNOON.

TIMING OF MORE CLEARING THE KEY TO HOW WARM TEMPS WILL GO WITH
INCREASING COOL ADVECTION ALOFT MOUNTAINS AND GOOD DOWNSLOPE OUT EAST
WITH TIME. THINK UPSLOPE/COOLING UNDER GUSTY NW WINDS WILL KEEP MORE
CLOUDS AND TEMPS IN THE 50S FAR WEST THROUGH THE DAY...WITH POINTS
ALONG/EAST OF THE BLUE RIDGE BREAKING OPEN AND JUMPING INTO THE LOW/MID
60S. OTHERWISE HIGH POPS EARLY...QUICKLY DECREASING TO MAINLY ISOLATED
-SHRA NW BY 18Z IF NOT SOONER.

UPPER FLOW FLATTENS OVERNIGHT ALLOWING HIGH PRESSURE TO BUILD TOWARD
THE APPALACHIANS LATE. HOWEVER GRADIENT BETWEEN THE HIGH AND DEEPENING
LOW PRESSURE OFF NEW ENGLAND SHOULD KEEP MIXING GOING ESPCLY RIDGES
THROUGH DAYBREAK. ALSO DECENT NW TRAJECTORY WITHIN A PROGGED STRONG
INVERSION LIKELY TO KEEP QUITE A BIT OF LOW CLOUDS ALONG THE NW SLOPES
WITH SOME OF THIS LIKELY BLEEDING OUT TO THE BLUE RIDGE OVERNIGHT.
APPEARS SHOWER CHANCES OVERALL SMALL PER DRYING ALOFT BUT ENOUGH CLOUDS
AND BREEZES TO KEEP LOWS MOSTLY IN THE 40S ACROSS THE REGION...WITH
PERHAPS SPOTS OUT EAST THE COOLEST GIVEN BETTER RADIATIONAL CONDITIONS
LATE.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
AS OF 300 AM EST TUESDAY...

EXPECT TO START WEDNESDAY OFF WITH MOSTLY CLEAR SKIES AS HIGH
PRESSURE RESTS JUST WEST OF THE APPALACHIAN CHAIN. WEAK UPPER LEVEL
RIDGING PASSING ACROSS THE REGION WILL COMBINE WITH WESTERLY
DOWNSLOPE WINDS AND ABUNDANT SUNSHINE THROUGH LATE AFTERNOON TO PUSH
AFTERNOON TEMPERATURES INTO THE UPPER 50S AND LOW 60S FOR THE
MOUNTAINS...WHILE THE PIEDMONT CAN EXPECT MID/UPPER 60S.

WIND SPEEDS WILL INCREASE WEDNESDAY NIGHT AS A DEEP LOW PRESSURE
SYSTEM APPROACHES THE WESTERN GREAT LAKES FROM THE CENTRAL PLAINS...
PUSHING A COLD FRONT RAPIDLY EASTWARD TOWARD THE APPALACHIANS. WINDS
JUST OFF THE SURFACE WILL INCREASE TO THE 55MPH TO 60MPH RANGE
SHORTLY BEFORE SUNRISE AS THE BAND OF SHOWERS/ISOLATED THUNDERSTORMS
APPROACH THE WESTERN RIDGES. WHILE THE STRONGEST LOW LEVEL SHEAR/
HELICITY WILL BE FOUND NEAR THE OHIO RIVER...CONCERNED THAT WE WILL
HAVE A BRIEF WINDOW WITHIN A FEW HOURS BEFORE AND AFTER SUNRISE
WHERE A FEW OF THE STRONGER CELLS MAY PULL THE STRONG WINDS ALOFT
DOWN TO THE SURFACE ACROSS THE MOUNTAINS. FORTUNATELY...THE COLD
FRONT IS EXPECTED TO PASS QUICKLY ACROSS OUR AREA...PRODUCING A BAND
OF BRIEF SHOWER ACTIVITY...WITH GREATER COVERAGE FOUND NORTH OF
HIGHWAY 460. BY LUNCHTIME...THE FRONT WILL BE ADVANCING ACROSS THE
COASTAL PLAIN...WITH GUSTY WESTERLY DOWNSLOPE WINDS HELPING TO BREAK
UP CLOUD COVER. WIND GUSTS WILL REACH AS HIGH AS 40 MPH DURING THE
AFTERNOON...AND WOULD NOT BE SURPRISED TO SEE THESE GUSTS PERSIST
INTO THE NIGHT. THIS SYSTEM IS PACIFIC IN ORIGIN...MEANING THAT IT
LACKS ANY TRULY COLD AIR. AS SUCH...EXPECT AFTERNOON HIGHS TO SPIKE
UPWARD AS THE CLOUDS BREAK...RANGING FROM THE UPPER 50S/LOW 60S WEST
TO THE UPPER 60S EAST.

GUSTY WINDS WILL REMAIN THURSDAY NIGHT AND FRIDAY THANKS TO A
TIGHTENED PRESSURE GRADIENT AS A DEEP LOW PRESSURE SYSTEM PUSHES
FROM THE GREAT LAKES OVER EASTERN CANADA. A DRY SECONDARY COLD FRONT
WILL PUSH ACROSS OUR AREA FRIDAY EVENING...WHICH WILL USHER IN
COOLER CANADIAN AIR THAT WILL PUSH FRIDAY NIGHT LOWS INTO THE LOW
30S WEST AND UPPER 30S EAST. RENEWED UPPER LEVEL ENERGY SUPPORTING
THE FRONT WILL CAUSE WIND SPEEDS TO INCREASE AGAIN...WITH GUSTS AS
HIGH AS 40 MPH ALONG THE RIDGELINES THROUGH THE NIGHT.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 300 AM EST TUESDAY...

HIGH PRESSURE WILL BUILD EAST ACROSS OUR REGION SATURDAY AND SUNDAY.
HIGH TEMPERATURES ON SATURDAY WILL BE COOL WITH READINGS FROM THE
MID 40S IN THE MOUNTAINS TO THE LOWER TO MID 50S IN THE PIEDMONT. AS
THE HIGH CENTER TRAVELS EAST INTO THE ATLANTIC OCEAN...HIGH
TEMPERATURES FOR SUNDAY AND MONDAY WILL MODERATE INTO THE MID 50S IN
THE MOUNTAINS TO THE LOWER 60S IN THE PIEDMONT. THE ECMWF IS FASTER
THE GFS IN ADVECTING RICHER MOISTURE BACK INTO OUR AREA AHEAD OF THE
NEXT SHORTWAVE TROUGH FOR EARLY NEXT WEEK.

&&

.AVIATION /11Z TUESDAY THROUGH SATURDAY/...
AS OF 605 AM EST TUESDAY...

POOR FLYING CONDITIONS WILL CONTINUE TO PERSIST EARLY THIS MORNING
WITH WIDESPREAD MVFR/IFR CIGS AND MVFR VSBYS IN RAIN AROUND KLYH
AND DRIZZLE/FOG ELSEWHERE. AN AXIS OF LOW PRESSURE WILL PASS
ACROSS THE REGION AND TO THE NORTHEAST BY THIS AFTERNOON ALLOWING
INCREASING NORTHWEST FLOW TO TAKE SHAPE. THIS SHOULD PROVIDE FOR A
TRANSITION TO VFR FROM SOUTHWEST TO NORTHEAST THIS AFTERNOON WITH
KLYH LIKELY THE LAST OF THE EASTERN SITES TO SCOUR OUT WHILE LOWER
MVFR CIGS LOOK TO REDEVELOP WITH UPSLOPE FLOW AROUND KBLF/KLWB.
NORTHWEST WINDS MAY ALSO BE STRONG AT TIMES ALONG THE RIDGES BY
THIS AFTERNOON WITH GUSTS TO 20-25 KTS POSSIBLE.

HIGH PRESSURE SHOULD CONTINUE TO BUILD EAST INTO THE AREA TONIGHT
AS THE LOW HEADS OFFSHORE ALLOWING FOR A DRIER NORTHWEST
TRAJECTORY INTO EARLY WEDNESDAY. HOWEVER THIS UPSLOPE COMPONENT
MAY TEND TO KEEP MVFR CIGS ALONG THE WESTERN SLOPES AT TIMES
OVERNIGHT WITH SOME OF THIS LOWER CANOPY POSSIBLY SPREADING OUT TO
AROUND KBCB. WINDS SHOULD DIMINISH AND BECOME LIGHT EAST OF THE
BLUE RIDGE BUT REMAIN GUSTY ALONG THE RIDGES FOR MUCH OF THE
NIGHT.

WIDESPREAD VFR WILL OCCUR WEDNESDAY WITH HIGH PRESSURE OVERHEAD
FOR MUCH OF THE DAY. THIS SHOULD ALSO MAKE FOR LIGHT WIND
CONDITIONS AS WELL.

.EXTENDED AVIATION DISCUSSION...
A FAST MOVING COLD FRONT WILL CROSS THE AREA THURSDAY MORNING
WITH THE POTENTIAL FOR SHOWERS AND MVFR CONDITIONS. DRY WEATHER
AND IMPROVING FLIGHT CONDITIONS ARE EXPECTED BEHIND THE FRONT ON
FRIDAY. GUSTY WINDS ARE ALSO EXPECTED BEHIND THE FRONT THURSDAY
NIGHT AND AGAIN FRIDAY INTO FRIDAY NIGHT. VFR WILL PREVAIL INTO
THE WEEKEND WITH GUSTY NORTHWEST WINDS SLOWLY DIMINISHING BY LATER
SATURDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/PM
NEAR TERM...JH
SHORT TERM...NF
LONG TERM...NF/KK
AVIATION...JH/PM
Hazardous weather outlook, Nov 10, 4:22 AM EST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 AM EST TUE NOV 10 2015

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-110930-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
422 AM EST TUE NOV 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SERIES OF PASSING COLD FRONTS MAY CAUSE WESTERLY WINDS TO GUST
TO 40 OR 45 MPH THURSDAY AND AGAIN FRIDAY INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-110930-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
422 AM EST TUE NOV 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 5:29 AM ESTAreal Flood AdvisoryRNKPittsylvania4 hr
Nov 10, 7:08 AM ESTRiver Flood WarningRNKHalifax3 days
Nov 10, 7:15 AM ESTRiver Flood WarningRNKCharlotte, Halifax52 hr
Nov 10, 7:31 AM ESTRiver Flood WarningRNKPittsylvania14 hr
Nov 10, 10:11 AM ESTRiver Flood WarningRNKPittsylvania, City of Danville31 hr
Nov 10, 10:11 AM ESTRiver Flood WarningRNKHalifax50 hr
Nov 9, 7:46 PM ESTAreal Flood AdvisoryRNKAshe, Watauga4 hr
Nov 10, 3:14 AM ESTSpecial Weather StatementRNKGreenbrier61 min

Nearby

River Flood Warnings in Virginia, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.